Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 118, NWS Wichita, KS

May 4, 2003Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2003, 4:50 PM CDT for Russell County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 4:50 PM CDT (21:50 UTC)
Expired
May 4, 2003, 5:45 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 042150
SVRICT
KSC167-042245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 545 PM CDT.

* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF EMMERAM...OR ABOUT 15
  MILES NORTHWEST OF RUSSELL...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  7 MILES SOUTH OF PARADISE AROUND 505 PM CDT...
  8 MILES NORTH OF RUSSELL AROUND 525 PM CDT...
  10 MILES SOUTH OF LURAY AROUND 540 PM CDT...
  7 MILES NORTH OF BUNKER HILL AROUND 545 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 545 PM CDT.

LAT...LON 3912 9901 3880 9901 3882 9857 3911 9849

$$

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:02 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 4, 2:02 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
202 PM CDT SUN MAY 4 2003

TONIGHT-MONDAY: THE MESOETA BRINGS THE DRYLINE ACROSS THE CWA LATE
THIS AFTERNOON AND OUT OF THE FORECAST AREA BY 03Z TONIGHT.  SO I
WILL TEND TO GRADUATE MY THUNDERSTORM CHANCES AS SUCH.  ONLY CHANCE
FOR TRW SHOULD BE IN THE FAR SE SECTIONS OF THE STATE.  THE DRIER
AIR WILL FILTER INTO THE REMAINING SECTIONS AND ALLOW FOR LOWS
TONIGHT IN A 50 TO 55 DEGREE RANGE.  THE CLEAR SKIES AND DECENT
DOWNSLOPE FLOW SHOULD ALLOW FOR A NICE REBOUND ON MONDAY AS HIGHS
SHOULD EASILY BE AROUND 80 DEGREES.

TUES-WED: I AM NOT VERY CONVINCED WITH THE TRW CHANCES ON TUESDAY,
AS THE MOISTURE SEEMS TO BE LACKING A BIT ALONG WITH ANY GOOD LOW
LEVEL FORCING.  A WEAK SHORTWAVE DOES MOVE ACROSS THE CWA, SO I
WOULD BE MORE INCLINED TO GO WITH INCREASING CLOUDS, BUT I WILL
FOLLOW SUIT WITH SURROUNDING OFFICES AND KEEP A SLIGHT CHANCE GOING.
SURFACE LOW PRESSURE SETS UP NEAR THE OK PANHANDLE BY WEDNESDAY
AFTERNOON.  A WARM FRONT SETS UP JUST SOUTH OF THE BORDER BY LATE
WEDNESDAY AFTERNOON AND WE COULD SEE SOME ELEVATED STORMS INTO THE
EVENING.

EXTENDED...
MRF SEEMS A BIT SLOWER THAN THE ECMWF, SO WILL CONTINUE PREVIOUS
SHIFTS THOUGHTS OF USING ECMWF.  A NICE SHORTWAVE WILL RIP ACROSS
THE CWA FROM THURSDAY THROUGH FRIDAY.  WITH MOISTURE PROGGED TO HEAD
BACK THIS WAY WITH A GOOD SOUTHERLY FETCH.  ON SATURDAY, I WILL KEEP
CHANCES FOR TRW GOING AND BRING THE HIGHS UP SLIGHTLY AS A 35 TO 40
KNOT SOUTHERLY JET ADVECTS H8 TEMPS OF AROUND 20C.  THE AFTERNOON
AND EVENING HOURS COULD BE RATHER STORMY IF THE MODELS KEEP THE
CURRENT TREND.

FCSTID =    1
ICT   52  81  49  75 /  10   5  10  10
HUT   51  81  49  74 /  10   5  10  10
EWK   51  81  49  74 /  10   5  10  10
EQA   53  81  49  74 /  10   5  10  10
WLD   53  82  50  76 /  10   5  10  10
RSL   50  79  47  72 /   5   5  10  10
GBD   50  80  48  73 /   5   5  10  10
SLN   50  80  48  72 /  10   5  10  10
MPR   51  81  49  74 /  10   5  10  10
CFV   55  82  51  75 /  20   5  10  10
CNU   55  82  50  74 /  20   5  10  10
K88   55  81  50  74 /  20   5  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, May 4, 12:44 PM CDT, 4 hours 6 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-051030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1244 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND VERY EARLY
EVENING, GENERALLY EAST OF A LINE FROM MARION TO WICHITA TO
WELLINGTON.  THE CHANCE OF SEVERE THUNDERSTORMS INCREASES
SUBSTANTIALLY INTO SOUTHEAST KANSAS, WHERE THE THREAT WILL CONTINUE
UNTIL VERY EARLY THIS EVENING.  THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.  HOWEVER ISOLATED STRONG TORNADOES ARE ALSO
POSSIBLE, WITH THE GREATEST THREAT ALONG AND EAST OF HIGHWAY 99.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
FRIDAY. THE FORECAST WEATHER PATTERN INDICATES A BETTER CHANCE OF
THUNDERSTORMS NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM SALINA
TO NEWTON TO ANTHONY LINE THIS AFTERNOON AND VERY EARLY EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:26 AM CDTSevere Thunderstorm WarningICTReno49 min
May 4, 12:37 AM CDTSevere Thunderstorm WarningICTMcPherson38 min
May 4, 12:43 AM CDTSevere Thunderstorm WarningICTMarion47 min
May 4, 1:03 AM CDTSevere Thunderstorm WarningICTHarvey27 min
May 4, 3:07 PM CDTSevere Thunderstorm WarningICTChautauqua38 min
May 4, 3:30 PM CDTSevere Thunderstorm WarningICTMontgomery45 min
May 4, 3:51 PM CDTSevere Thunderstorm WarningICTLabette, Neosho39 min
May 4, 4:09 PM CDTSevere Thunderstorm WarningICTAllen36 min
May 4, 4:12 PM CDTTornado WarningICTLabette, Neosho33 min
May 4, 4:25 PM CDTSevere Thunderstorm WarningICTMontgomery35 min
May 4, 4:34 PM CDTSevere Thunderstorm WarningICTWilson41 min
May 4, 4:47 PM CDTSevere Thunderstorm WarningICTLabette, Neosho43 min
May 4, 5:13 PM CDTTornado WarningICTLabette32 min
May 4, 5:19 PM CDTSevere Thunderstorm WarningICTLincoln56 min
May 4, 6:45 PM CDTSevere Thunderstorm WarningICTMcPherson60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.